Advertisement

FDA Warns About Serious Reactions to OTC Acne Products — Physician’s First Watch

Medical News |
June 26, 2014

FDA Warns About Serious Reactions to OTC Acne Products

By Amy Orciari Herman

Edited by Susan Sadoughi, MD, and Lorenzo Di Francesco, MD, FACP, FHM

The FDA is warning that "rare but serious and potentially life-threatening" allergic reactions may occur with some over-the-counter topical acne products containing benzoyl peroxide or salicylic acid. Symptoms — including dyspnea and swelling of the eyes, face, lips, or tongue — may appear within minutes to longer than a day after application.

The products in question include those marketed as Proactiv, Neutrogena, MaxClarity, Oxy, Ambi, Aveeno, Clean & Clear, and store brands.

From 1969 to 2013, roughly 130 serious reactions associated with such treatments have been reported to the FDA, most since 2012. It's unclear whether the reactions were caused by the active ingredients, the inactive ingredients, or both.

When recommending these products, the FDA says, providers should educate patients about the symptoms of serious reactions, including skin or mucosal changes, dyspnea, hypotension, or syncope indicative of anaphylaxis. They should advise patients to stop treatment if hives or itching occur, and to seek emergency care at signs of anaphylaxis.

Reader Comments (5)

Carmen Mills Other, Allergy/Immunology

Yes mostly because of the acne, people have various other symptoms like allergies such as itching and also leads to some rashes.

Steven Franks, MD Physician, Dermatology, Massachusetts

This is another addition to our "living in fear" mentality promoted by the government and the media. Certainly benzoyl peroxide and, less commonly, salicylic acid containing OTC products have the ability to irritate. There is a small risk of contact allergy to benzoyl peroxide. In all these cases, redness, burning, itching, etc would cause the user to stop applying the product. The risk of a serious systemic allergic reaction to benzoyl peroxide is extremely low. In the past, some of the FDA warnings are just theoretical, as with Protopic and Elidel use in children, causing patients and their parents to avoid a potentially useful therapy. Why doesn't the FDA warn everyone to stop driving, breathing and drinking water?

Michael Justice, PharmD Other Healthcare Professional, Pharmacology/Pharmacy

This is nothing new, it's commonly known that these products can cause skin irritation and peeling. Patients are to be advised to start with the lowest dose 0.5% and 2.5% of Salicylic acid and benzoyl peroxide respectively. Anyone new to these products should also only apply a tester dose, a small amount to a single area and see if they have a reaction to these products. Benzoyl peroxide dosing greater than 2.5% twice a day provides little-to-no extra benefit for the patient. However companies continue to promote OTC products with as much as 10%. Of course this will lead to serious localized skin reactions if not properly counseled on its use.

William DeMedio MD Physician, Family Medicine/General Practice, Office

Almost anything you put in or on your body can cause a serious reaction. I do not see why the FDA is suddenly picking on OTC acne products. Perhaps they are trying to promote the high cost prescription medications from the sponsors who pay the fees to fund the FDA.

Luis Gonzalez

Thank you for this important information since acne care is almost a daily life event in pediatrics. I will like the opinion of other physicians that have this type of allergy reactions because 130 cases is such a low number on medications which are very likely to be found on most homes with adolescents.

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement